Inventiones mathematicae

, Volume 128, Issue 2, pp 393–416 | Cite as

Quasi-isometries preserve the geometric decomposition of Haken manifolds

  • Michael Kapovich
  • Bernhard Leeb


We prove quasi-isometry invariance of the canonical decomposition for fundamental groups of Haken 3-manifolds with zero Euler characteristic. We show that groups quasi-isometric to Haken manifold groups with nontrivial canonical decomposition are finite extensions of Haken orbifold groups. As a by-product we describe all 2-dimensional quasi-flats in the universal covers of non-geometric Haken manifolds.


Manifold Fundamental Group Universal Cover Euler Characteristic Finite Extension 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Michael Kapovich
    • 1
  • Bernhard Leeb
    • 2
  1. 1.Department of Mathematics, University of Utah, Salt Lake City, UT 84112, USA (e-mail:
  2. 2.Mathematisches Institut, Universität Bonn, Beringstr. 1, D-53115 Bonn, Germany (e-mail:

Personalised recommendations